Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 91, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 4, 2001, 5:40 AM CDT for Fayette County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 4, 2001, 5:40 AM CDT (10:40 UTC)
- Expired
- Apr 4, 2001, 6:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Fayette County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 6:15 AM CDT | Hail 0.75 | Fayette, AL | Dime size hail reported near Fayette. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
364 WUUS54 KBMX 041040 SVRBHM ALC057-041115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 540 AM CDT WED APR 4 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN ALABAMA * UNTIL 615 AM CDT * AT 539 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF BERRY...MOVING EAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL SOUTHERN FAYETTE COUNTY. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 3369 8794 3353 8794 3353 8767 3369 8757
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:46 AM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 4, 3:46 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
346 AM CDT WED APR 04 2001
AT 8 Z SFC BOUNDARY LOCATED FROM ~ GWO TO MEI TO GZH. THIS BOUNDARY
WILL CONTINUE TO BE THE FOCUSING MECHANISM FOR PRECIP THROUGH
TONIGHT.
MODELS ARE IN DECENT AGREEMENT THROUGH THE SHORT TERM. WEST COAST
TROUGH DIGS TODAY...RESULTING IN RISING HEIGHTS OVER THE MS VALLEY.
THE MAIN FEATURE...SFC BOUNDARY...LOOKS TO REMAIN IN THE SAME
VICINITY AS CURRENT LOCATION...WITH A SLIGHT JOG NORTHWARD
ANTICIPATED. LAPSE RATES WILL BE FAIRLY STEEP AND A FEW STORMS COULD
APPROACH SEVER LIMITS...WITH HAIL AND WINDS BEING THE MAIN TREAT.
THE MAIN CONCERN WILL BE FLOODING. WINDS ALOFT WILL BE
UNIDIRECTIONAL AND THUNDERSTORMS WILL LIKELY MOVE OVER THE SAME
AREAS. WILL KEEP THE CURRENT FF WATCH CONFIGURATION WITH A FEW
COUNTIES ADDED...THE ADDITIONS WILL BE MAINLY OVER NORTHWEST AL. WILL
HAVE THE WATCH WORDED FOR TODAY...AND THE DAY SHIFT WILL MONITOR FOR
ANY EXTENSION.
BY TONIGHT...TSRA SHOULD BE ENDING. MODELS AGREE ON HEIGHTS RISING
AND SHORT/WAVES MOVING OUT OF THE AREA. BY THU...SFC FRONT MOVES
WESTWARD...AND DRYER LOW LEVEL AIR FILTERS IN...BY EAST WINDS.
THU-FRI RIDGE AXIS WILL BE JUST TO OUR WEST...THEN MOVE OVER THE
REGION. SUBSIDENCE SHOULD INHIBIT ANY PRECIP. FOR THE WEEKEND...
THICKNESSES INCREASE AND THE WARM UP CONTINUES.
FOR TEMPS...WILL GO LOWER THAN MOS...AS RAIN CLDS SHOULD KEEP
TEMPS DOWN. BUT KEEP IN MIND...ANY THINNING OF THE CLOUDS AND TEMPS
WILL QUICKLY RISE.
HSV 70/57 73/57 80 430
BHM 71/57 75/57 81 751
MGM 72/60 78/59 84 851
.BHM...FLASH FLOOD WATCH FOR PARTS OF NORTHWEST AND CENTRAL
ALABAMA TODAY.
848The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:58 PM CDT | Flash Flood Warning | BMX | Chilton, Coosa | 3 hr |
| Apr 3, 8:24 PM CDT | Flash Flood Warning | BMX | Clay, Elmore, Jefferson, Macon, Shelby, Talladega and 2 more | 3 hr |
| Apr 3, 8:30 PM CDT | Flash Flood Warning | BMX | Chambers, Randolph | 4 hr |
| Apr 3, 10:43 PM CDT | Flash Flood Warning | BMX | Autauga, Barbour, Bullock, Dallas, Lowndes, Montgomery and 2 more | 3 hr |
| Apr 4, 12:21 AM CDT | Flash Flood Warning | BMX | Greene, Hale, Sumter | 99 min |
| Apr 4, 1:32 AM CDT | Flash Flood Warning | BMX | Autauga, Barbour, Bullock, Dallas, Greene, Hale and 5 more | 6 hr |
| Apr 4, 7:26 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 34 min |
| Apr 4, 8:07 AM CDT | Severe Thunderstorm Warning | BMX | Hale | 23 min |
| Apr 4, 8:25 AM CDT | Severe Thunderstorm Warning | BMX | Coosa | 35 min |
| Apr 4, 8:36 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 24 min |
| Apr 4, 9:00 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 30 min |
| Apr 4, 9:04 AM CDT | Severe Thunderstorm Warning | BMX | Perry | 26 min |
| Apr 4, 9:06 AM CDT | Severe Thunderstorm Warning | BMX | Bibb | 39 min |
| Apr 4, 9:57 AM CDT | Severe Thunderstorm Warning | BMX | Perry | 33 min |
| Apr 4, 10:12 AM CDT | Flash Flood Warning | BMX | Dallas | 3 hr |
| Apr 4, 11:35 AM CDT | Severe Thunderstorm Warning | BMX | Pickens | 40 min |
| Apr 4, 12:11 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 34 min |
| Apr 4, 1:51 PM CDT | Flash Flood Warning | BMX | Morgan | 3 hr |
| Apr 4, 5:04 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.